Tennessee, 2023

Hail and Damaging Winds in Tennessee, January 12, 2023

January 12, 2023 · NWS OHX · 11 events in 6 counties and zones

Warmer than normal conditions in early January led to another severe weather event across Middle Tennessee on January 12, 2023. Warm, moist, southerly flow ahead of an approaching low pressure system and its associated cold front resulted in thunderstorms developing across the area by the early morning hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Warmer than normal conditions in early January led to another severe weather event across Middle Tennessee on January 12, 2023. Warm, moist, southerly flow ahead of an approaching low pressure system and its associated cold front resulted in thunderstorms developing across the area by the early morning hours of the 12th. Several hail reports were received as one of the strongest thunderstorms of the day traveled across Davidson, Williamson, and Rutherford counties. Farther south in Marshall County, another severe thunderstorm caused wind damage in Mooresville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 12, 11:51 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 12, 11:51 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1151 AM CST Thu Jan 12 2023

...New AVIATION...

.UPDATE...
Issued at 1020 AM CST Thu Jan 12 2023

The weather has been somewhat tame this morning compared to our
counterparts to the south and north as mostly benign showers and
thunderstorms have moved across Middle Tennessee with only a few
small pea size hail reports. Currently on radar, showers and
thunderstorms are across the Cumberland Plateau and moving into
East Tennessee with more isolated/scattered convection developing
in western Middle TN.

As the area of storms continues to push into East TN, the
focus for strong to severe storm development will turn to areas
west of I-65 for the next couple of hours with the main line
that's expected to push through the forecast area. For the time
being, a nice little cap around 800mb has been the saving grace
for severe thunderstorm development so far. However, steep lapse
rates suggest severe hail (0.5-1.5inch in size) will be the main
threat with the possibility of gusty winds (40-55mph) as well.
Tornado threat remains very low. Keep an eye on the weather and
monitor throughout the day for any watches and/or warnings that
may be issued.

Once the storms push out of the area late this afternoon, all
eyes will turn to how quickly that thermometer drops along with
some chatter about snow possibilities especially across the
Plateau.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 203 AM CST Thu Jan 12 2023

Two important phases to the short term period of the forecast which
runs through Saturday. Phase 1 is the severe weather threat for
today which will begin just prior to sunrise. Phase 2 is the wintry
threat for mainly our Plateau area for late tonight and on into
Friday.

Current radar mosaic showing showers and thunderstorms gaining
strength along the Mo bootheel and extending into far western KY and
northwestern TN.

This activity will be moving our way and may impact our far
northwest as we move toward sunrise. From there, the thunderstorm
activity will move west to east with the severe threat remaining
across our eastern counties until midday or so. Most of the area is
in a slight risk except for a marginal risk in the far north. Mid
level lapse rates and cape values are somewhat impressive so we
cannot rule out the potential for some hail today. Otw, high
convective wind gusts will be the primary threat with perhaps an
isolated spinup or two. Again, that time window for severe looks
like 5 am in our far northwest, 7 am - 10 am i-65 corridor, 10 am
- noon Plateau. This afternoon showers and a few thunderstorms
will persist, but this activity should be below severe limits.

Other than the severe potential, it will be rather breezy this
afternoon and on into this evening. Not quite to advisory levels
but our strongest winds during the short term may occur just
behind the fropa with highest magnitudes in our northwest late
this afternoon and into this evening.

Moving on, the main cold fropa is expected early this evening. The
shortwave axis upstream will be somewhat pronounced with a slug of
pva moving through overnight. Vertical displacement is expected,
particularly across our Plateau as thermal troughing amplifies and
digs across our east. This will set the stage for some accumulating
snowfall in our Plateau for Friday into Friday night.

Behind tonight's fropa, freezing levels will drop rather fast. The
levels will reach snowfall efficiency levels as we approach 12Z-15Z
Friday across the entire midstate. From there, its just a matter of
how much moisture can fall in out Plateau area in terms of figuring
the expected upcoming accumulation amounts. Right now, it looks like
1 to 2 inch amounts for our far eastern Plateau, with trace to one
half inch totals west, almost to I-65. The snow will taper off to
flurries late Friday night in our east. Look for sunny skies to
return with seasonably cold temps on Saturday.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 203 AM CST Thu Jan 12 2023

In the extended forecast, elevated heights and an active southern
jet will prevail. This spells a quick return from near normal to
above normal temperatures. It looks like two separate systems for
next week with both tracking from the central Plains across the mid
and upper midwest regions. Instability parameters do not look
impressive so I will just leave the precip as showers. Temps will
reach the 60s again around mid week.

QPF totals are not looking too bad. Looks like one half to three
quarters of an inch with this upcoming system, through Friday night.
Then, the extended period looks like one half to one inch.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Thu Jan 12 2023

Cigs are MVFR at all terminals and will likely remain this way at
CKV/BNA/MQY through the period as thunderstorms continue to move
through the area. Cigs at CSV will drop to IFR at 06Z as snow
showers develop. Winds are shifting to the northwest and gusts
between 20-30kts are expected through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  36  41  28 /  90  60  10   0
Clarksville    65  34  39  25 /  90  50  10   0
Crossville     61  31  36  24 / 100  80  40  30
Columbia       67  33  39  25 /  90  50  10   0
Cookeville     64  33  37  26 / 100  80  40  30
Jamestown      61  31  36  24 / 100  80  40  20
Lawrenceburg   67  33  39  26 /  90  50  10   0
Murfreesboro   68  33  40  25 /  90  60  20   0
Waverly        66  31  37  25 /  80  40  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Hurley
SHORT TERM...21
LONG TERM....21
AVIATION.....Baggett
Hazardous weather outlook, Jan 12, 1:59 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
159 AM CST Thu Jan 12 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-130800-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
159 AM CST Thu Jan 12 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few severe thunderstorms with damaging winds and hail may occur
across Middle Tennessee today. A brief tornado or two cannot be ruled
out. Gusty winds over 35mph are possible as the storms approach in
the morning, then again as a cold front passes late in the day.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder air will move in with a good chance for snow showers on
Friday. Mainly light accumulations are expected along and near the
Cumberland Plateau. Accumulations are likely to reach 1 to 2 inches
for the highest elevations from Jamestown to Monterey.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

13

In the hours before

Special weather statement, Jan 12, 12:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
1217 PM CST Thu Jan 12 2023

TNZ056>058-093-121845-
Hickman TN-Wayne TN-Lewis TN-Perry TN-
1217 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Lewis, northern
Wayne, southeastern Perry and southern Hickman Counties through 1245
PM CST...

At 1217 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Waynesboro, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hohenwald, Waynesboro, Clifton, Flatwoods, Gordonsburg and Kimmins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3567 8761 3559 8743 3546 8737 3546 8745
      3543 8745 3540 8755 3540 8757 3539 8758
      3525 8797 3539 8800 3540 8798 3541 8797
      3542 8800 3545 8801
TIME...MOT...LOC 1815Z 242DEG 49KT 3541 8787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JB Wright
Special weather statement, Jan 12, 12:23 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
1223 PM CST Thu Jan 12 2023

TNZ009-028>030-121900-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
1223 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Smith,
northeastern Wilson, south central Macon and Trousdale Counties
through 100 PM CST...

At 1222 PM CST, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Carthage, Hartsville, South Carthage, Tuckers Crossroads,
Dixon Springs, Pleasant Shade and Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 235 and 245.
 Interstate 840 near mile marker 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8583 3629 8585 3614 8633 3626 8641
      3632 8633 3631 8630 3634 8629 3638 8624
      3648 8594
TIME...MOT...LOC 1822Z 242DEG 48KT 3624 8627

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JB Wright
Special weather statement, Jan 12, 12:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
1228 PM CST Thu Jan 12 2023

TNZ093-094-121915-
Lawrence TN-Wayne TN-
1228 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern Wayne
and central Lawrence Counties through 115 PM CST...

At 1226 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Collinwood, or 13 miles southeast of Waynesboro, moving
northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrenceburg, Collinwood, Ethridge, Henryville and Westpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8776 3546 8740 3537 8722 3530 8722
      3529 8723 3529 8722 3528 8722 3506 8767
TIME...MOT...LOC 1826Z 239DEG 51KT 3517 8761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JB Wright
Special weather statement, Jan 12, 12:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
1232 PM CST Thu Jan 12 2023

TNZ007-008-025>027-121900-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Sumner TN-
1232 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Davidson,
east central Dickson, southwestern Sumner, southeastern Cheatham and
southeastern Robertson Counties through 100 PM CST...

At 1231 PM CST, Doppler radar was tracking a strong thunderstorm near
Kingston Springs, or 8 miles southwest of Ashland City, moving
northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin, Ashland City, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, White Bluff, Kingston Springs,
Lakewood, Pegram, Ridgetop, Old Hickory, Joelton, Bells Bend, Whites
Creek, Cottontown and Beaman Park.

This includes the following highways...
 Interstate 40 between mile markers 185 and 192, and between mile
markers 201 and 204, and near mile marker 207.
 Interstate 65 between mile markers 85 and 108.
 Interstate 24 between mile markers 31 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 8638 3633 8642 3633 8646 3629 8653
      3632 8654 3632 8655 3627 8657 3604 8711
      3605 8718 3618 8727 3653 8657
TIME...MOT...LOC 1831Z 238DEG 51KT 3615 8713

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JB Wright
Special weather statement, Jan 12, 12:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
1236 PM CST Thu Jan 12 2023

TNZ025>027-057-059-121915-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
1236 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern
Davidson, southern Dickson, northwestern Williamson, southeastern
Cheatham and northern Hickman Counties through 115 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Centerville, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Ashland City, Centerville, Forest Hills, White Bluff,
Kingston Springs, Pegram, Burns, Bellevue, Fairview, Bon Aqua, Bells
Bend, Lyles, Natchez Trace At Highway 96, Bucksnort, Pinewood and
Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 150 and 201.
 Interstate 840 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 8771 3595 8760 3595 8756 3597 8754
      3599 8753 3600 8754 3633 8708 3616 8691
      3602 8685 3573 8763 3576 8770 3583 8772
TIME...MOT...LOC 1835Z 238DEG 51KT 3584 8758

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JB Wright
Special weather statement, Jan 12, 1:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
105 PM CST Thu Jan 12 2023

TNZ061-094-095-121945-
Lawrence TN-Giles TN-Marshall TN-
105 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern
Marshall, southeastern Lawrence and central Giles Counties through
145 PM CST...

At 104 PM CST, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Cornersville, Goodspring, Leoma and
Frankewing.

This includes Interstate 65 between mile markers 9 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3521 8745 3541 8683 3526 8677 3526 8683
      3513 8683 3504 8739
TIME...MOT...LOC 1904Z 253DEG 30KT 3515 8732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FB

The radar

The Nashville radar (KOHX), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
January 12, 1:20 PM CST
Where
Williamson County, 4.29 mi NNE of Mallorys
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -86.780

Estimated quarter size hail was reported north-northeast of Brentwood.

Hail, Davidson

When
January 12, 1:20 PM CST
Where
Davidson County, 0.89 mi SW of Oglesby
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.040, -86.740

A photo shared via Twitter showed 1 to 1.5 inch hail stones near Oak Hill.

Hail, Williamson

When
January 12, 1:21 PM CST
Where
Williamson County, 4.53 mi NW of Nolensville
Measured
1 in hail
Reported by
Public
Coordinates
36.002, -86.729

Hail slightly larger than a quarter was reported in the area of Sweetwater Drive and Littlestone Drive in Brentwood.

Hail, Davidson

When
January 12, 1:22 PM CST
Where
Davidson County, 0.42 mi N of Paragon Mill
Measured
1 in hail
Reported by
Public
Coordinates
36.086, -86.700

Quarter size hail was reported at the corner of Harding Pike and Interstate 24.

Hail, Davidson

When
January 12, 1:30 PM CST
Where
Davidson County, 0.56 mi E of Oglesby
Measured
0.88 in hail
Reported by
Public
Coordinates
36.050, -86.720

Nickel size hail was reported west-southwest of Antioch.

Hail, Davidson

When
January 12, 1:34 PM CST
Where
Davidson County, 2.76 mi S of Brooklin
Measured
0.75 in hail
Reported by
Public
Coordinates
36.010, -86.620

Penny size hail was reported near La Vergne.

Hail, Wilson

When
January 12, 1:38 PM CST
Where
Wilson County, 2.15 mi SSW of Egan
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -86.360

Penny size hail was reported near Lebanon.

Thunderstorm Wind, Rutherford

When
January 12, 1:40 PM CST
Where
Rutherford County, 1.32 mi ENE of Little Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.910, -86.510

Strong winds associated with a line of thunderstorms downed a large tree limb which crushed a shed along Blackman Road. Damages are estimated for the loss of the shed.

Hail, Rutherford

When
January 12, 1:53 PM CST
Where
Rutherford County, 1.49 mi SSW of Silver Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -86.380

Quarter size hail was reported north of Walterhill.

Thunderstorm Wind, Lawrence

When
January 12, 3:45 PM CST
Where
Lawrence County, 1.4 mi N of Wayland Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.090, -87.582

Strong thunderstorm outflow downed a tree which blocked Wayland Springs Road in Iron City. Damages are estimated.

Thunderstorm Wind, Marshall

When
January 12, 5:09 PM CST
Where
Marshall County, 0.73 mi NNE of Mooresville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.439, -86.914

Straight-line winds caused damage near Mooresville. The emergency manager as well as local broadcast media reported that damage included a destroyed storage shed, downed trees, metal roofing torn off a barn and silo, and siding and roof damage to homes and businesses in the area. Damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1064765, 1064766, 1064767, 1064768, 1064769, 1064770, 1064771, 1064773, 1064772, 1064774, 1064963.